Inventiones mathematicae

, Volume 113, Issue 1, pp 419–444 | Cite as

On simple polytopes

  • Peter McMullen


LetP be a simpled-polytope ind-dimensional euclidean space\(\mathbb{E}^d \), and let Π(P) be the subalgebra of the polytope algebra Π generated by the classes of summands ofP. It is shown that the dimensions of the weight spacesΞr(P) of Π(P) are theh-numbers ofP, which describe the Dehn-Sommerville equations between the numbers of faces ofP, and reflect the duality betweenΞ r (P) andΞ d-r (P). Moreover, Π(P) admits a Lefschetz decomposition under multiplication by the element ofΞ1(P) corresponding toP itself, which yields a proof of the necessity of McMullen's conditions in theg-theorem on thef-vectors of simple polytopes. The Lefschetz decomposition is closely connected with the new Hodge-Riemann-Minkowski quadratic inequalities between mixed volumes, which generalize Minkowski's second inequality; also proved are analogous generalizations of the Aleksandrov-Fenchel inequalities. A striking feature is that these are obtained without using Brunn-Minkowski theory; indeed, the Brunn-Minkowski theorem (without characterization of the cases of equality) can be deduced from them. The connexion found between Π(P) and the face ring of the dual simplicial polytopeP* enables this ring to be looked at in two ways, and a conjectured formulation of theg-theorem in terms of a Gale diagram ofP* is also established.


Euclidean Space Striking Feature Mixed Volume Quadratic Inequality Simple Polytopes 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Aleksandrov, A.D.: Zur Theorie der gemischten Volumina von konvexen Körpern, II: Neue Ungleichungen zwischen den gemischten Volumina und ihre Anwendungen (in Russian) Mat. Sb. Nov. Ser.2, 1205–1238 (1937)Google Scholar
  2. 2.
    Barnette, D.W.: A proof of the lower bound conjecture for convex polytopes. Pac. J. Math.46, 349–354 (1973)Google Scholar
  3. 3.
    Billera, L.J., Lee, C.W.: A proof of the sufficiency of McMullen's conditions forf-vectors of simplicial convex polytopes. J. Comb. Theory, Ser. A31, 237–255 (1981)Google Scholar
  4. 4.
    Bonnesen, T., Fenchel, W.: Theorie der konvexen Körper. Berlin Heidelberg New York: Springer 1934Google Scholar
  5. 5.
    Filliman, P.: Rigidity and the Alexandrov-Fenchel inequality. Monatsh. Math.113, 1–22 (1992)Google Scholar
  6. 6.
    Griffiths, P., Harris, J.: Principles of Algebraic Geometry. New York: Wiley-Interscience 1978Google Scholar
  7. 7.
    Grünbaum, B.: Convex Polytopes. New York: Wiley-Interscience 1967Google Scholar
  8. 8.
    Kalai, G.: Rigidity and the lower bound theorem. I. Invent. Math.88, 125–151 (1987)Google Scholar
  9. 9.
    Kind, B., Kleinschmidt, P.: Cohen-Macaulay-Komplexe und ihre Parametrisierung. Math. Z167, 173–179 (1979)Google Scholar
  10. 10.
    Lee, C.W.: Some recent results on convex polytopes. Contemp. Math.114, 3–19 (1990)Google Scholar
  11. 11.
    Macaulay, F.S.: Some properties of enumeration in the theory of modular systems. Proc. Lond. Math. Soc., I. Ser.26, 531–555 (1927)Google Scholar
  12. 12.
    McMullen, P.: The maximum numbers of faces of a convex polytope. Mathematika17, 179–184 (1970)Google Scholar
  13. 13.
    McMullen, P.: The numbers of faces of simplicial polytopes. Isr. J. Math.9, 559–570 (1971)Google Scholar
  14. 14.
    McMullen, P.: Representations of polytopes and polyhedral sets. Geom. Dedicata2 83–99 (1973)Google Scholar
  15. 15.
    McMullen, P.: Transforms, diagrams and representations. In: (eds.) Tölke, J., Wills, J.M. Contributions to Geometry, Boston Stuttgart Basel Birkhäuser pp. 92–130 1979Google Scholar
  16. 16.
    McMullen, P.: The polytope algebra. Adv. Math.78, 76–130 (1989)Google Scholar
  17. 17.
    McMullen, P.: Separation in the polytope algebra. Beiträge Algebra Geometrie34, 15–30 (1993)Google Scholar
  18. 18.
    McMullen, P., Walkup, D.W.: A generalized lower bound conjecture for simplicial polytopes. Mathematika18, 264–273 (1971)Google Scholar
  19. 19.
    Oda, T., Park, H.S.: Linear Gale transforms and Gelfand-Kapranov-Zelevinskij decompositions. Tôhoku J. Math.43, 375–399 (1991)Google Scholar
  20. 20.
    Stanley, R.P.: The upper-bound conjecture and Cohen-Macaulay rings. Stud. Appl. Math.54, 135–142 (1975)Google Scholar
  21. 21.
    Stanley, R.P.: Hilbert functions of graded algebras. Adv. Math.28, 57–83 (1978)Google Scholar
  22. 22.
    Stanley, R.P.: The numbers of faces of a simplicial convex polytope. Adv. Math.35, 236–238 (1980)Google Scholar
  23. 23.
    Walkup, D.W.: The lower bound conjecture for 3- and 4-manifolds. Acta Math.125, 75–107 (1970)Google Scholar
  24. 24.
    Walkup, D.W., Wets, R.J.-B.: Lifting projections of convex polyhedra. Pac. J. Math.28, 465–475 (1969)Google Scholar

Copyright information

© Springer-Verlag 1993

Authors and Affiliations

  • Peter McMullen
    • 1
  1. 1.Department of MathematicsUniversity College LondonLondonUK

Personalised recommendations